The subcutaneous administration of heparin can induce a hypercoagulable state, resulting in intravascular thrombosis, infarction, and resultant skin necrosis. This usually occurs in diabetic women on high dose antibiotics, but unlike Coumadin necrosis (warfarin necrosis), heparin necrosis happens in men with relative frequency. Lethal thromboembolism has been reported. Hypersensitivity reactions to heparin can occur that are unrelated to the skin necrosis.
ICD10CM: D68.32 – Hemorrhagic disorder due to extrinsic circulating anticoagulants
SNOMEDCT: 293334006 – Heparin adverse reaction
Differential Diagnosis & Pitfalls
Drug Reaction Data
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.